Kentucky, 2022

Ice Storm and Winter Storm in Kentucky, February 2 to 3, 2022

February 2 to 3, 2022 · NWS PAH · 22 events in 22 counties and zones

A major winter storm dumped significant amounts of sleet and freezing rain across western Kentucky. An ice storm occurred along and southeast of a line from Murray to Madisonville and Owensboro.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A major winter storm dumped significant amounts of sleet and freezing rain across western Kentucky. An ice storm occurred along and southeast of a line from Murray to Madisonville and Owensboro. The thickest glaze of ice was from the Murray area northeast to around Madisonville, where one-third to one-half inch of ice was common. Numerous power outages occurred in the ice storm area, especially from Murray northeast to Princeton, Madisonville, and Owensboro. At its peak, power outages affected 20,000 customers in western Kentucky. The entire community of Dawson Springs (Hopkins County) was reportedly without power. A few power poles were snapped in Murray. Elsewhere in the ice storm area, icing was mostly one-quarter to one-third inch. Deeper into the cold air to the north and west of the ice storm, precipitation increasingly took the form of sleet. However, there were still isolated power outages due to icing as far northwest as Henderson, Benton (Marshall County), Marion (Crittenden County), and Mayfield (Graves County). In the Ohio River counties from Henderson to Paducah, as well as the Purchase area from Mayfield westward, one-tenth inch to one-quarter inch of ice was under an inch of sleet. Widespread major travel impacts were reported across the region. Roads were covered with an icy mix that resulted in traffic accidents. A semi crashed on Interstate 24, blocking the westbound lanes over the Cumberland River, which is the border between Livingston and Lyon Counties. Kentucky State Police Post 1 reported they responded to eleven collisions and checked on at least 15 stranded motorists. Numerous tree limbs were down across the ice storm area, including some that landed across roads and power lines. The main road through the Land-Between-The-Lakes National Recreation Area was closed due to numerous downed trees and power lines. A 30-foot tree limb fell through the roof of a residence in Murray. A number of counties declared states of emergency, including Henderson, Hopkins, and Marshall. A strong cold front moved slowly southeast across the lower Ohio Valley and southeast Missouri on February 2nd. Precipitation changed from rain to a mix of wintry precipitation from west to east on the night of the 2nd and morning of the 3rd. Along and southeast of a Murray to Owensboro line, the cold air never became deep enough to avoid an ice storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 2, 5:40 PM CST, 20 minutes earlier.

Area forecast discussion, Feb 2, 5:40 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
540 PM CST Wed Feb 2 2022

.UPDATE...
Issued at 533 PM CST Wed Feb 2 2022

Updated Aviation discussion for 00Z TAF Issuance.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 251 PM CST Wed Feb 2 2022

...Major Winter Storm Underway...

Impacts from our much-anticipated winter storm have begun across
portions of southeast Missouri into southern Illinois, mainly
along and west of a POF-MDH-MVN line. Here a wintry mix of
freezing rain, sleet, and snow has already caused travel
issues...with minor accumulations of snow/sleet and freezing rain
accretion reported. Expect conditions to continue to deteriorate
in the ongoing Winter Storm Warning area through this evening as
the freezing line continues to work southeast. This evening
through early Thursday morning, there will likely be a lull in
precipitation across much of the region. In southeast MO into
southern IL, the loss of cloud ice nucleation may result in
periods of freezing drizzle despite the subfreezing temperatures.

The main wave of precipitation will move through the region
beginning early Thursday morning...continuing through Thursday
afternoon and evening. This is when we expect the bulk of the
wintry accumulations. Have made minor changes to the ongoing snow,
sleet and freezing rain forecasts. The main tweak was to trend
slightly colder with surface and BL temperatures. This resulted in
slightly higher snow/sleet accumulations across the Winter Storm
Warning counties, ranging from around 1-2" along the Ohio River
to 3-6" north of a POF to MDH to CUL line.

In the Ice Storm Warning area, still expecting a relatively
narrow corridor of accumulations around 0.50". This now looks to
occur along a TKX-CEY-2I0-OWB line. Flanking this corridor will
be swaths of ice accumulations of 0.25-0.50". With gradient winds
forecast to increase Thursday, with gusts of 25 to 35 mph
expected, the concern for damage to trees and power infrastructure
is high across this area. One area in the Ice Storm Warning that
may miss the worst of the accumulations is the HOP area in far
southern Christian and Todd counties, where wet bulb temperatures
around 0C may keep the precipitation type as rain well into
Thursday afternoon, limiting icing totals to 0.10-0.20".

Precipitation will gradually wind down Thursday afternoon and
evening. However, a weak trailing shortwave may kick off some snow
showers Thursday night. Any accumulations will be very light,
however. Low temperatures will range in the 14-22 degree range
with wind chill values in the single digits to lower teens
expected.

.LONG TERM...(Friday through Wednesday)
Issued at 251 PM CST Wed Feb 2 2022

Once this main system leaves the weather goes quiet for a while.

Starting out with the cluster analysis for Saturday shows the short
wave weakening as it moves to the east coast. Slight ridging over
the central Plains with a trough entering Montana and the ridge
remaining off the west Coast. By Sunday the trough from Montana is
now deepening and extending from Minnesota to Texas while the ridge
moves inland on the west Coast. The trough moves through our area on
Monday with the ridge to the west decreasing in amplitude. On
Tuesday the trough is either off the east coast or may linger over
the southeast US.

As the surface, high pressure is in control through Sunday. A weak
cold front (precip-wise) will bring in reinforcing cold air Sunday
night into Monday morning. High pressure behind that will continue
to keep us dry.

&&

.AVIATION...
Issued at 533 PM CST Wed Feb 2 2022

The freezing line runs roughly along the fetch from the Wabash to
the Ohio River at this writing, with mixed/wintry pcpn to the
north and west of that line, and nearly all liquid pcpn south and
east of that line excepting an isolated report of sleet here and
there. Cigs/vsbys are both running low MVFR to IFR for the most
part, and should stay there despite relative lull periods that may
see brief improvements (mainly in vsby). Another round of pcpn
picks up again later tonight, and into tmrw, with the cold air
advancing further southward and eastward, and the subsequent
change-over of pcpn with this ongoing Winter Storm...and flight
conditions will only hold or deteriorate further. Winds will shift
to the north and increase, including gustiness, with time.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Ice Storm Warning until 6 AM CST Friday for ILZ087-089>091-094.

     Winter Storm Warning until midnight CST Thursday night for
     ILZ075>078-080>086-088-092-093.

MO...Ice Storm Warning until 6 AM CST Friday for MOZ112-114.

     Winter Storm Warning until midnight CST Thursday night for
     MOZ076-086-087-100-107>111.

IN...Ice Storm Warning until 6 AM CST Friday for INZ081-082-085>088.

KY...Ice Storm Warning until 6 AM CST Friday for KYZ001>022.

&&
Hazardous weather outlook, Feb 2, 2:54 PM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
254 PM CST Wed Feb 2 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-032100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
254 PM CST Wed Feb 2 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Winter Storm Warning is in effect for most southeast Missouri
and southern Illinois through midnight Thursday. Freezing rain,
sleet, and snow are expected cause impacts to travel and
residents. Please see the latest Winter Storm Warning for details.

An Ice Storm Warning is in effect from 6 PM this evening to 6 AM
Friday for all of west Kentucky and southwest Indiana, and a small
part of southeast Illinois and Missouri. Please see the latest
Winter Storm Warning for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The Winter Storm Warning and Ice Storm Warning remain in effect
for the outlook area through Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotters and emergency management personnel are encouraged to
relay any significant snow, sleet, or ice accumulations, and any
damage caused by the winter weather to the National Weather
Service in Paducah, kentucky.

Snyder/Spoden

In the hours before

Local storm report, Feb 2, 4:11 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
411 PM CST WED FEB 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     SLEET            5 NNW OXLY              36.66N 90.71W
02/02/2022  M0.1 INCH        RIPLEY             MO   TRAINED SPOTTER

&&

DWS
Local storm report, Feb 2, 4:13 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
413 PM CST WED FEB 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SLEET            CARBONDALE              37.72N 89.22W
02/02/2022  M0.3 INCH        JACKSON            IL   TRAINED SPOTTER

&&

DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm, 10 ice storm. Local standard time, as filed.

Winter Storm, Ballard

When
February 2, 6:00 PM CST to February 3, 9:00 PM CST
Where
Ballard forecast zone
Reported by
Trained Spotter
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Winter Storm, McCracken

When
February 2, 7:00 PM CST to February 3, 9:00 PM CST
Where
McCracken forecast zone
Reported by
Trained Spotter
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Winter Storm, Livingston

When
February 2, 7:00 PM CST to February 3, 9:00 PM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Winter Storm, Crittenden

When
February 2, 7:00 PM CST to February 3, 9:00 PM CST
Where
Crittenden forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Winter Storm, Carlisle

When
February 2, 7:00 PM CST to February 3, 9:00 PM CST
Where
Carlisle forecast zone
Reported by
Trained Spotter
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Winter Storm, Union

When
February 2, 8:00 PM CST to February 3, 9:00 PM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Winter Storm, Henderson

When
February 2, 8:00 PM CST to February 3, 9:00 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Winter Storm, Graves

When
February 2, 8:00 PM CST to February 3, 9:00 PM CST
Where
Graves forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Winter Storm, Hickman

When
February 2, 8:00 PM CST to February 3, 9:00 PM CST
Where
Hickman forecast zone
Reported by
Trained Spotter
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Winter Storm, Fulton

When
February 2, 8:00 PM CST to February 3, 9:00 PM CST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
February 2, 8:00 PM CST to February 3, 9:00 PM CST
Where
Marshall forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Winter Storm, Webster

When
February 2, 9:00 PM CST to February 3, 9:00 PM CST
Where
Webster forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Ice Storm, Calloway

When
February 2, 9:00 PM CST to February 3, 9:00 PM CST
Where
Calloway forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Ice Storm, Lyon

When
February 2, 9:00 PM CST to February 3, 9:00 PM CST
Where
Lyon forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Ice Storm, Caldwell

When
February 2, 10:00 PM CST to February 3, 9:00 PM CST
Where
Caldwell forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Ice Storm, Daviess

When
February 2, 10:00 PM CST to February 3, 9:00 PM CST
Where
Daviess forecast zone
Reported by
Trained Spotter
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Ice Storm, Hopkins

When
February 2, 11:00 PM CST to February 3, 9:00 PM CST
Where
Hopkins forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Ice Storm, McLean

When
February 2, 11:00 PM CST to February 3, 9:00 PM CST
Where
McLean forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Ice Storm, Trigg

When
February 2, 11:00 PM CST to February 3, 9:00 PM CST
Where
Trigg forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Ice Storm, Muhlenberg

When
February 3, 7:00 AM CST to 9:00 PM CST
Where
Muhlenberg forecast zone
Reported by
Trained Spotter
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Ice Storm, Christian

When
February 3, 8:00 AM CST to 9:00 PM CST
Where
Christian forecast zone
Reported by
Trained Spotter
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Ice Storm, Todd

When
February 3, 11:00 AM CST to 9:00 PM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000897, 1000898, 1000899, 1000900, 1000905, 1000901, 1000902, 1000904, 1000906, 1000907, 1000908, 1000903, 1000909, 1000910, 1000911, 1000915, 1000912, 1000914, 1000918, 1000913, 1000916, 1000917.